Kentucky, 2008

Damaging Wind in Kentucky, June 12, 2008

June 12, 2008 · NWS RLX · 1 event in 1 county or zone

Slow moving convection formed in the late afternoon and lingered until near sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Slow moving convection formed in the late afternoon and lingered until near sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 12, 3:10 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 12, 3:10 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT THU JUN 12 2008

.SYNOPSIS...
INCREASING HEAT AND HUMIDITY THROUGH FRIDAY AS HIGH PRESSURE EAST. A
COLD FRONT MOVES ACROSS SATURDAY...WITH STRONG THUNDERSTORMS. HIGH
PRESSURE SUNDAY. ANOTHER COLD FRONT MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
CU FIELD INCREASING ACROSS SOUTHERN MOUNTAINS AND SOUTHEASTERN
OHIO IN RESPONSE TO DIABATIC HEATING AND INSTABILITY. ANY
CONVECTION SHOULD DISSIPATE ONCE SUN SETS THIS EVENING. WITH WEAK
WIND FIELDS...ANY THUNDERSTORM WILL BE SLOW MOVING PRODUCING SOME
LOCALLY HEAVY RAINFALL.

LATEST TRAJECTORY PLOTS SHOWING SMOKE PLUME FROM FIRES IN EASTERN
NORTH CAROLINA MAKING ITS WAY OVER THE EASTERN HALF OF WEST
VIRGINIA TONIGHT INTO EARLY FRIDAY RESULTING IN SOME LIGHT HAZE
AND FOG.

MORE SCATTERED CONVECTION WILL FORM FRIDAY AFTERNOON ACROSS
WESTERN SECTIONS AS A COLD FRONT APPROACHES FROM THE MIDWEST.
OTHER THUNDERSTORMS WILL LIKELY FORM OVER THE MOUNTAINS WITH
DIABATIC HEATING.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
LEFTOVER DIURNAL CONVECTION WILL DIE OFF ACROSS THE EAST DURING
FRIDAY EVENING...WITH ACTIVITY SHIFTING TO FOCUS AHEAD OF
APPROACHING FRONTAL BOUNDARY. KEPT POPS GENERALLY IN THE CHANCE
CATEGORY UNTIL CLOSER TO DAWN. MODELS GENERALLY AGREE THAT BOUNDARY
WILL BE NEAR CVG AT 12Z SATURDAY...AND PUSH ACROSS THE CWA INTO THE
MOUNTAINS NEAR OR JUST PRIOR TO 00Z SUNDAY.  GENERALLY PREFER THE
GFS/ECMWF VERSION OF EVENTS.

LIKED PREVIOUS POP GRIDS FOR SATURDAY AND ONLY MADE SMALL CHANGES.
LOOKS LIKE INITIAL SHORTWAVE RIDES NEAR BOUNDARY 09Z-15Z SATURDAY
WITH A CLUSTER OF SHRA/TSRA.  RELATIVE MINIMUM IN ACTIVITY AROUND
15Z WILL BE FOLLOWED BY FLAREUP ALONG FRONTAL BOUNDARY AS IT
CROSSES.  SEVERE WEATHER THREAT IS STILL THERE.  SHEAR IS NOT
IMPRESSIVE...BUT SHOULD STILL SEE CAPE VALUES REACH INTO THE
1000-2000 J/KG RANGE...WHICH WILL STILL BE SUPPORTIVE OF HAIL AND
DOWNBURST WINDS.  DO WONDER WHETHER MORNING CLOUD COVER WILL HINDER
INSTABILITY BUILDUP. IN ANY CASE...WITH PWAT VALUES GENERALLY ABOVE
1.5 INCHES...STORMS WILL BE WET.  HIGH LIKELY POPS STILL APPROPRIATE.

ACTIVITY DIES OFF SATURDAY NIGHT BEHIND FRONT.  NAM STILL HAS
SECONDARY CONVECTIVE LINE SATURDAY EVENING...WILL CONTINUE TO HOLD
OFF ON THIS FOR NOW.  SKIES WILL CLEAR DURING THE LATE NIGHT
PERIOD...AND FOG LOOKS PROBABLE ASSUMING WINDS CAN DECOUPLE.  SUNDAY
WILL BE A NICE DAY FOR DADS EVERYWHERE...WITH PLENTY OF SUNSHINE AND
TEMPERATURES CLOSE TO NORMAL.

ENDED UP GOING WITH A GENERAL MAV/MET BLEND FOR MAX/MIN TEMPERATURES
THROUGH SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
BASICALLY RAN WITH HPC IDEAS.  MODELS ALL AGREE ON MAJOR PATTERN
SHIFT NEXT WEEK...WITH AN H500 LOW FORMING OVER THE ST LAWRENCE
VALLEY...CARVING OUT A TROUGH ACROSS THE EASTERN U.S. MINOR DETAIL
DIFFERENCES IN PLACEMENT/STRENGTH...NO REASON TO SWEAT THOSE TOO
MUCH YET. FROPA ON MONDAY WILL BE LESS EVENTFUL THAN THE SATURDAY
EVENT DUE TO LESS FAVORABLE MOISTURE TRANSPORT PLUS A GENERALLY
COOLER AIRMASS.  KEEPING CHANCE POPS FOR NOW...INTO MONDAY NIGHT.
TUESDAY ON WILL BE MAINLY DRY UNDERNEATH THE TROUGH.  WITH H500
TEMPS GETTING CLOSE TO -20C AT LEAST ACROSS THE NORTH COME
TUESDAY/WEDNESDAY...MAY EVENTUALLY NEED AN ISOLATED-TYPE AFTERNOON
POP THESE DAYS.  GENERALLY WENT WITH HPC TEMPS...TEMPERED TOWARDS
THE ENSEMBLE NUMBERS IN A FEW CASES.  BELOW NORMAL VALUES STILL
EXPECTED...SOME 5 TO 10 DEGREES COOLER THAN CLIMO.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
18Z THURSDAY THRU 18Z FRIDAY...
OTHER THAN SCATTERED THUNDERSTORMS ACROSS SOUTHERN MOUNTAINS AND
SOUTHEASTERN OHIO THROUGH EARLY EVENING...MAINLY VFR TONIGHT INTO
EARLY FRIDAY IN A WEAK SOUTH TO SOUTHEAST FLOW. VISIBILITY MAY BE
REDUCED TO 5-6 MILES OVERNIGHT IN HAZE AND FOG AS PLUME FROM FIRES
IN NORTH CAROLINA DRIFTS OVER EASTERN WV.

MORE SCATTERED CONVECTION ON TAP FRIDAY AFTERNOON IN MOUNTAINS
AND TO A LESSER EXTENT INTO SOUTHEASTERN OHIO.

AVIATION OUTLOOK /AFTER 18Z FRIDAY/...COLD FRONT SATURDAY WITH
WIDESPREAD THUNDERSTORMS LIKELY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...JKF
SHORT TERM...CL
LONG TERM...CL
AVIATION...JKF
Hazardous weather outlook, Jun 12, 3:18 AM EST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 AM EDT THU JUN 12 2008

OHZ066-067-075-076-083-084-130830-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
418 AM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ085>087-VAZ003-004-WVZ005>011-013>020-024>040-046-
047-130830-
GREENUP-CARTER-BOYD-LAWRENCE KY-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-
BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-
BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
418 AM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL PUSH THROUGH THE AREA ON SATURDAY...ACCOMPANIED
BY THUNDERSTORMS. THERE IS A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND GUSTY
WINDS...ESPECIALLY IN THE AFTERNOON. THE STORMS WILL THEN QUICKLY
EXIT EARLY SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 12, 2:21 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT THU JUN 12 2008

OHZ083>087-WVZ006-007-122000-
VINTON OH-LAWRENCE OH-MEIGS OH-GALLIA OH-JACKSON OH-MASON WV-CABELL
WV-
321 PM EDT THU JUN 12 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 321 PM EDT...SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER GALLIA...LAWRENCE...AND JACKSON COUNTIES IN SOUTHEAST
OHIO AT LEAST THROUGH 400 PM. THESE STORMS ARE PROPAGATING SLOWLY
NORTH...AND WILL REACH NORTHERN CABELL IN WV...MEIGS...AND MASON
COUNTIES IN WEST VIRGINIA THROUGH 4 PM.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
  LAKIN...LETART...ASHTON...GALLOPOLIS FERRY...GREEN BOTTOM AND
  KYGER.

SLOW MOVING THUNDERSTORMS COULD PRODUCE RAINFALL AMOUNTS OF AROUND 2
INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. WIND GUSTS TO 40
MPH ARE ALSO POSSIBLE WITH THESE STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Local storm report, Jun 12, 3:25 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     HENDERSON               38.83N 82.14W
06/12/2008                   MASON              WV   DEPT OF HIGHWAYS

            HIGHWAY MOBILE MESSAGE SIGNS BLOWN OVER. SIGNS ARE ABOUT
            8X8 AND WEIGHT ABOUT A TON.

&&

JDENT
Special weather statement, Jun 12, 3:31 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT THU JUN 12 2008

OHZ086-WVZ006-007-014-122100-
GALLIA OH-PUTNAM WV-MASON WV-CABELL WV-
431 PM EDT THU JUN 12 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 431 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WERE OVER
SOUTHWESTERN MASON COUNTY...OR ABOUT 15 MILES NORTHEAST OF
PROCTORVILLE...MOVING NORTHEAST AT 10 MPH. THESE STORMS WILL AFFECT
NORTHERN CABELL...PUTNAM...AND SOUTHERN GALLIA THROUGH AT LEAST 5
PM.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
  SOUTHSIDE...GRIMMS LANDING...ASHTON...FRAZIERS BOTTOM...GREEN
  BOTTOM AND CROWN CITY.

SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1.5
INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. WIND GUSTS TO 50 MPH
ARE ALSO POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Jun 12, 4:02 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
502 PM EDT THU JUN 12 2008

WVZ007-014-122200-
PUTNAM WV-MASON WV-
502 PM EDT THU JUN 12 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 502 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTH CENTRAL MASON
COUNTY...OR ABOUT 16 MILES SOUTHEAST OF GALLIPOLIS...MOVING NORTHEAST
AT 9 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  SOUTHSIDE...GRIMMS LANDING...FRAZIERS BOTTOM...LIBERTY...LEON AND
  BUFFALO.

WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. IN ADDITION...THIS SLOW MOVING THUNDERSTORM IS PRODUCING
RAINFALL AMOUNTS OF 1.5 INCHES PER HOUR. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Jun 12, 4:20 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
520 PM EDT THU JUN 12 2008

WVZ007-008-014-015-122215-
KANAWHA WV-PUTNAM WV-MASON WV-JACKSON WV-
520 PM EDT THU JUN 12 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 520 PM EDT...A STRONG THUNDERSTORM WAS OVER CENTRAL PUTNAM
COUNTY...OR ABOUT 24 MILES SOUTHEAST OF GALLIPOLIS...MOVING EAST AT
14 MPH. THE STORM WILL AFFECT PORTIONS OF KANAWHA...MASON...AND
JACKSON COUNTIES THROUGH 615 PM.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... STATTS
  MILLS...GAY...FAIRPLAIN...KENTUCK...GIVEN AND SOUTHSIDE.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE PRODUCING
RAINFALL AMOUNTS OF 1.0 INCHES PER HOUR. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Jun 12, 5:10 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
610 PM EDT THU JUN 12 2008

WVZ024-025-033-034-122300-
LOGAN WV-MCDOWELL WV-WYOMING WV-MINGO WV-
610 PM EDT THU JUN 12 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 610 PM EDT...A STRONG THUNDERSTORM WAS OVER NORTHWESTERN MCDOWELL
COUNTY...OR ABOUT 21 MILES NORTHEAST OF GRUNDY...MOVING NORTH AT 13
MPH. THIS STORM WILL AFFECT WESTERN WYOMING...SOUTHEASTERN MINGO AND
SOUTHEASTERN LOGAN COUNTIES THROUGH 7 PM.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  BRUNO...PIE...HAMPDEN...PANTHER...COAL MOUNTAIN AND HINCH.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08

The radar

The Jackson,KY radar (KJKL), 83 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
June 12, 5:28 PM EST
Where
Lawrence County, 0.59 mi SE of Yatesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.144, -82.673

Trees were blown down. One tree fell onto a church.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110403.